Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX

May 2, 2001Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2001, 6:15 PM CDT for Upton County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 2, 2001, 6:15 PM CDT (23:15 UTC)
Expired
May 2, 2001, 7:00 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 022315
SVRMAF
TXC461-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT WED MAY 2 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UPTON COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES WEST OF THE INTERSECTION OF SH 329 AND
  FM 1492...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  THE INTERSECTION OF SH 329 AND FM 1492 AND MIDKIFF.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3136 10230 3137 10182 3165 10183 3165 10229

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:03 PM CDT, 12 minutes earlier.

Area forecast discussion, May 2, 6:03 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT WED MAY 2 2001

HAVE FIRED OFF A QUICK UPDATE TO RAISE POPS FOR THE EASTERN AND
SOUTHERN PERMIAN BASIN...AND TO INTRODUCE LOW ORDER POPS ACROSS THE
EDDY COUNTY PLAINS.  EXPECT CONVECTIVE ACTIVITY TO DIMINISH OVER THE
NEXT TWO HOURS WITH LOSS OF SENSIBLE HEATING.  SEVERE THREAT IS
MINIMAL...HOWEVER WE COULD SEE A FEW MARGINALLY SEVERE WIND AND HAIL
REPORTS BEFORE ALL THIS ENDS.  NOTE TO USERS...MAF 00Z UPPER AIR
FLIGHT WILL BE DELAYED ABOUT 30 MIN DUE TO LIGHTNING IN THE AREA...
70.

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 2, 2:20 PM CDT, 3 hours 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT WED MAY 2 2001

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHWESTERN U.S. TONIGHT...BUT THIS SYSTEM WILL NOT
INFLUENCE THE WEATHER EXTENSIVELY ACROSS SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO.  MOISTURE LEVELS ACROSS THE REGION ARE
MARGINAL FOR THE DEVELOPMENT OF PRECIPITATION...AND THE MOST
LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE
MOUNTAINOUS AREAS.

.THREATS...

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS
REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.
Special weather statement, May 2, 3:45 PM CDT, 2 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT WED MAY 2 2001

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHWESTERN U.S. TONIGHT.  MOISTURE LEVELS ACROSS THE
REGION ARE MARGINAL FOR THE DEVELOPMENT OF WIDESPREAD
PRECIPITATION...ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE
IN SOME AREAS.

.THREATS...

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS
REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT...
IN ADDITION TO THE TRANS-PECOS AND PORTIONS OF THE PERMIAN BASIN.

SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...BUT SOME
STORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...BLOWING
DUST...AND SMALL HAIL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:00 PM CDTSevere Thunderstorm WarningMAFEctor, Midland45 min
May 2, 5:11 PM CDTSevere Thunderstorm WarningMAFUpton49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.